Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 42, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 21, 2000, 5:08 PM CDT for Wabasha County, Winona County, Minnesota. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 21, 2000, 5:08 PM CDT (22:08 UTC)
- Expired
- May 21, 2000, 5:45 PM CDT
- In force
- 37 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Wabasha County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:10 PM CDT | Hail 1 | Plainview, MN | |
| May 21, 5:15 PM CDT | Hail 0.88 | Beaver, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
664 WUUS53 KARX 212210 SVRLSE MNC157-169-212245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 508 PM CDT SUN MAY 21 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST WABASHA COUNTY IN SOUTHEAST MINNESOTA NORTHWEST WINONA COUNTY IN SOUTHEAST MINNESOTA * UNTIL 545 PM CDT * AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL 3 MILES NORTHWEST OF BEAVER...OR ABOUT 13 MILES SOUTHWEST OF ALMA. THIS ACTIVITY WAS MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ELBA AT 535 PM CDT NEAR ALTURA AND ROLLINGSTONE AT 540 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. KRC LAT...LON 4430 9209 4415 9224 4395 9194 4413 9174
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:23 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 21, 3:23 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 323 PM CDT SUN MAY 21 2000 MAIN FORECAST PROBLEMS WITH THE PACKAGE IS DEALING WITH THE SHOWERS AND THUNDERSTORMS ACROSS THE COUNTY WARNING AREA THIS AFTERNOON... WHETHER WE WILL SEE ANY THUNDERSTORMS ON MONDAY...AND HOW COLD TO GO ON WEDNESDAY. THE MODELS WERE IN VERY GOOD AGREEMENT MOVING A SHORT WAVE AND SURFACE TROUGH MOVING OUT OF THE CWA THIS EVENING. WITH SUNSHINE EARLIER THIS MORNING...CAPES WERE ABLE TO CLIMB INTO THE 1600 TO 1800 J/KG RANGE AND LIFTED INDICES BECAME AS LOW AS -5 AHEAD OF THIS SURFACE TROUGH. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS WERE ABLE TO DEVELOP. USING THE DISTANCE SPEED FUNCTION ON BOTH THE RADAR AND SATELLITE LOOPS...THIS ACTIVITY SHOULD BE GENERALLY EAST AND SOUTH OF A LINE FROM EAU CLAIRE WISCONSIN TO NEW HAMPTON IOWA BY 4 PM. AS A RESULT...THE ZONES ARE WRITTEN TO ACCOUNT FOR THIS MOTION. TONIGHT...THE MODELS ARE IN VERY GOOD AGREEMENT SHOWING THAT A SHORT WAVE WILL SKIRT THE NORTHERN PORTIONS OF THE CWA EARLY MONDAY MORNING. HOWEVER...THE Q VECTOR AND SURFACE MOISTURE CONVERGENCE WILL BE WELL NORTH OF THE CWA. ALSO...THIS SHORT WAVE WILL BE MOVING THROUGH LATE AT NIGHT...SO THE AIRMASS WILL BE STABLE. AS A RESULT...I DIDN'T MENTION ANY PRECIPITATION WITH THIS SYSTEM. ALSO...WITH THIS SYSTEM GOING THROUGH FASTER THAN YESTERDAY'S MODELS...I TOOK OUT THE MENTION OF THUNDERSTORMS FOR MONDAY AFTERNOON. FROM MONDAY AFTERNOON THROUGH TUESDAY...THE AREA WILL BE UNDER CONTROL OF AN UPPER LEVEL RIDGE. HOWEVER...AS THE TREND AS BEEN THE LAST COUPLE OF DAYS...THIS RIDGE ISN'T AS AMPLIFIED AS PREVIOUS ADVERTISED BY THE EXTENDED MODELS. AS A RESULT...1000-500 MB THICKNESS VALUES ARE MUCH LOWER AND IN TURN TEMPERATURES ARE TURNING OUT TO BE COOLER THAN WHAT THE MRF HAS BEEN ADVERTISING. SINCE WE HAVE BEEN TRENDING THIS WAY...NOT MUCH CHANGES WILL BE NEEDED FOR THIS TIME PERIOD. LOOKING AT THE 12Z AVN AND CANADIAN MODELS...THEY SHOW THAT A STRONG SHORT WAVE WILL BE MOVING THROUGH THE CWA ON TUESDAY NIGHT. A 130 KNOT 300 MB JET IS ASSOCIATED WITH THIS SYSTEM. THE CWA WILL ENTER THE RIGHT ENTRANCE REGION OF THIS JET OVERNIGHT TUESDAY AND THIS WILL ENHANCE THE VERTICAL VELOCITIES ACROSS THE CWA. AS A RESULT...THUNDERSTORMS LOOK LIKE A PRETTY GOOD BET. BEHIND THIS SHORT WAVE...THERE WILL BE STRONG COLD AIR ADVECTION. THIS IS ABOUT A DAY AHEAD OF YESTERDAY'S EXTENDED MODELS. WITH 850 MB TEMPERATURES RUNNING AROUND 4C UPSTREAM OF THE CWA...WE WILL SEE MUCH COOLER TEMPERATURES ON WEDNESDAY. AS A RESULT...I HAD TO GO SIGNIFICANTLY BELOW THE FMR TEMPERATUREr GUIDANCE. ALSO...WITH THE TEMPERATURES COOLING ALOFT...WE WILL SEE INSTABILITY SHOWERS THROUGHOUT THE DAY ON WEDNESDAY. THANKS FOR THE COORDINATION KMPX...KGRB...KMKX...AND KDMX. .LSE...NONE. BOYNE
In the hours before
Special weather statement, May 21, 11:40 AM CDT, 5 hours 28 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-220300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1140 AM CDT SUN MAY 21 2000
Nearby
Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.